Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 156, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 2:05 PM EDT for Alcona County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1998, 2:05 PM EDT (18:05 UTC)
- Expired
- Sep 26, 1998, 2:50 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Alcona County, MI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 12:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
831 WUUS1 KAPN 261805 RRA SVRAPN MIC001-261850- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 205 PM EDT SAT SEP 26 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALCONA COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 250 PM EDT * AT 202 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF BARTON CITY MOVING EAST AT 65 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... CURRAN BY 210 PM EDT BARTON CITY BY 215 PM EDT SPRUCE BY 215 PM EDT LINCOLN BY 220 PM EDT BLACK RIVER BY 220 PM EDT HARRISVILLE BY 225 PM EDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR. HIRSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 26, 11:37 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1137 AM EDT SAT SEP 26 1998 14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER MICHIGAN DURING THE AFTERNOON. THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL. KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600 J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL. NORCROSS
In the hours before
Special weather statement, Sep 26, 12:27 PM EDT, 1 hour 38 minutes before
MIZ008-015>036-041-042-262100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1227 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 837 IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MOST OF NORTHERN LOWER MICHIGAN IN EFFECT UNTIL 6 PM EDT. IN NORTHWEST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES... ANTRIM BENZIE CHARLEVOIX GRAND TRAVERSE KALKASKA LEELANAU MANISTEE MISSAUKEE WEXFORD EMMET IN NORTHEAST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES... ROSCOMMON CHEBOYGAN CRAWFORD OTSEGO ALCONA ALPENA IOSCO MONTMORENCY OGEMAW OSCODA PRESQUE ISLE THE ADJACENT COASTAL WATERS OF NORTHERN LOWER MICHIGAN ARE ALSO INCLUDED IN THIS TORNADO WATCH. A WARM UNSTABLE ATMOSPHERE ACROSS THE REGION TODAY WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE...AND MAY PRODUCE TORNADOES. LARGE HAIL UP TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. PERSONS ACROSS THE WATCH AREA SHOULD BE ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER AND BE PREPARED TO TAKE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DANGEROUS SITUATION. BAK
Special weather statement, Sep 26, 12:27 PM EDT, 1 hour 38 minutes before
MIZ008-015>036-041-042-262100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1227 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 837 IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR MOST OF NORTHERN LOWER MICHIGAN IN EFFECT UNTIL 6 PM EDT. IN NORTHWEST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES... ANTRIM BENZIE CHARLEVOIX GRAND TRAVERSE KALKASKA LEELANAU MANISTEE MISSAUKEE WEXFORD EMMET IN NORTHEAST LOWER MICHIGAN...THIS INCLUDES THE FOLLOWING COUNTIES... ROSCOMMON CHEBOYGAN CRAWFORD OTSEGO ALCONA ALPENA IOSCO MONTMORENCY OGEMAW OSCODA PRESQUE ISLE THE ADJACENT COASTAL WATERS OF NORTHERN LOWER MICHIGAN ARE ALSO INCLUDED IN THIS TORNADO WATCH. A WARM UNSTABLE ATMOSPHERE ACROSS THE REGION TODAY WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE...AND MAY PRODUCE TORNADOES. LARGE HAIL UP TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. ALL THUNDERSTORMS PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. PERSONS ACROSS THE WATCH AREA SHOULD BE ALERT FOR THE DEVELOPMENT OF SEVERE WEATHER AND BE PREPARED TO TAKE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DANGEROUS SITUATION. BAK
Special weather statement, Sep 26, 1:10 PM EDT, 55 minutes before
MIZ008-015>036-041-042-262200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 110 PM EDT SAT SEP 26 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION. THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH. STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. BAK
Special weather statement, Sep 26, 1:10 PM EDT, 55 minutes before
MIZ008-015>036-041-042-262200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 110 PM EDT SAT SEP 26 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION. THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN DIAMETER AND WIND GUSTS TO 80 MPH. STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. BAK
Local storm report, Sep 26, 1:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM EAST JORDAN MI 70 MPH TSTM GUST
09/26/98 CHARLEVOIX
0100 PM ELMIRA MI 80 MPH TSTM GUST
09/26/98 OTSEGO
0112 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD TREE AND
STRUCTURAL DAMAGE DOWNTOWN
GAYLORD. POWER LINES DOWN.
ONE INCH HAIL ALSO
REPORTED.
0115 PM VANDERBILT MI 1 INCH HAIL
09/26/98 OTSEGO
0115 PM VANDERBILT MI 85 MPH TSTM GUST
09/26/98 OTSEGO VANDERBILT HIGH SCHOOL
SUSTAINED STRUCTURAL
DAMAGE.
0118 PM VANDERBILT MI 80 MPH TSTM GUST
09/26/98 OTSEGO ONE INCH HAIL ALSO
REPORTED.
0121 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES
UPROOTED AND STRUCTURAL
DAMAGE 2NW GAYLORDLocal storm report, Sep 26, 1:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM EAST JORDAN MI 70 MPH TSTM GUST
09/26/98 CHARLEVOIX
0100 PM ELMIRA MI 80 MPH TSTM GUST
09/26/98 OTSEGO
0112 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD TREE AND
STRUCTURAL DAMAGE DOWNTOWN
GAYLORD. POWER LINES DOWN.
ONE INCH HAIL ALSO
REPORTED.
0115 PM VANDERBILT MI 1 INCH HAIL
09/26/98 OTSEGO
0115 PM VANDERBILT MI 85 MPH TSTM GUST
09/26/98 OTSEGO VANDERBILT HIGH SCHOOL
SUSTAINED STRUCTURAL
DAMAGE.
0118 PM VANDERBILT MI 80 MPH TSTM GUST
09/26/98 OTSEGO ONE INCH HAIL ALSO
REPORTED.
0121 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES
UPROOTED AND STRUCTURAL
DAMAGE 2NW GAYLORDThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 5:18 AM EDT | Severe Thunderstorm Warning | APX | Manistee | 47 min |
| Sep 26, 6:14 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 61 min |
| Sep 26, 6:20 AM EDT | Severe Thunderstorm Warning | APX | Manistee | 60 min |
| Sep 26, 6:37 AM EDT | Severe Thunderstorm Warning | APX | Gladwin | 63 min |
| Sep 26, 7:08 AM EDT | Severe Thunderstorm Warning | APX | Missaukee | 62 min |
| Sep 26, 7:15 AM EDT | Severe Thunderstorm Warning | APX | Arenac | 60 min |
| Sep 26, 7:28 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 47 min |
| Sep 26, 8:18 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 47 min |
| Sep 26, 8:33 AM EDT | Severe Thunderstorm Warning | APX | Iosco | 32 min |
| Sep 26, 12:40 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 45 min |
| Sep 26, 1:08 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 62 min |
| Sep 26, 1:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 50 min |
| Sep 26, 1:36 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 49 min |
| Sep 26, 1:43 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 62 min |
| Sep 26, 2:24 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 61 min |
| Sep 26, 2:46 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.